As a mom and doctor, I want to ensure my kids and your kids are as safe as possible, as often as possible. I work in a busy emergency room and from time to time have the responsibility of caring for unlucky children who accidentally ingest caregiver's medications, sometimes with dire consequences.
Thankfully there are only few medications out there that can harm your child if ingested in small quantities. There are, however, a handful of medicines that have the potential to kill your child even in small doses.
Remember, other people may care for your child, and they may have medications in a bag or purse that a toddler can gain access to. I frequently see toddlers who took a medication out of a grandparent's bag. Make sure everyone who cares for your child understands these dangers, at your home and elsewhere.
Many medications look like candy to a child. Curious and drawn to the bright colors, accidents can happen!
Medication names: amitriptyline, imipramine
Uses: treats depression, chronic pain and migraine headaches
Dangers in children: seizures, arrhythmias, coma, death
Effects: antidepressants are one of the leading cause of accidental death by poisoning in the U.S., after pain medications.
Calcium channel blockers
Example medication names: Diltiazem, Nifedipine, Amlodipine
Used for: high blood pressure, angina, arrhythmias
Dangers for children: low blood pressure, low heart rate, seizures, death
Effects: a child can die within hours or up to 15 hours after taking the medicine. Treatment is supportive -- giving fluid and blood pressure elevating medications can help
Uses: type 2 diabetes management
Dangers in children: headache, confusion, dangerously low blood sugar, seizures, coma
Effects: as the rates of diabetes rise, there will be more of these medications around for kids to get access to. Children may not show any signs of low blood sugar for hours after ingestion. Giving these children glucose (sugar) can be life saving.
Example medication names: oxycodone, methadone, hydrocodone
Used for: pain relief
Dangers for children: lethargy, breathing difficulty, death
Effects: children may be more sensitive to the effects of opioids than adults. Pain reliever medication including acetaminophenis the most frequent cause of medication-induced fatality from accidental ingestion. Luckily there is an antidote for the treatment of opioid overdose, so it is important to alert the paramedic or doctor if you suspect an opioid overdose.
Muscle ointments or vapour rub
Camphor containing ointment
Used for: congestion, muscle aches, cough
Dangers for children: hyperactivity, seizures, coma, delirium, death
Effects: a toxic ingestion for a toddler is a mere one teaspoon! Ingesting one of the ointments can lead to symptoms within 30 minutes. Call 911 ASAP if you note the smell of camphor on a child's breath.
Aspirin/oil of wintergreen
Example medication names: acetylsalicylic acid (ASA), methyl salicylate
Uses: prevents heart attacks, pain reliever, flavoring
Dangers for children: vomiting, seizures, sweating, lethargy, coma, death
Effects: even a very small amount of ASA or oil of wintergreen can kill a child. Four millilitres of oil of wintergreen may cause death. It smells nice and is tempting to a child to drink.
Please ask all caregivers to your children if they use these medications. If they are accessible to a child, keep them far away!
If you suspect your child may have ingested ANY of these substances, please go to your nearest emergency room ASAP.
This post was originally published here.